Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 128, NWS Wakefield, VA

June 14, 2000Amelia County, Dinwiddie County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 14, 2000, 6:08 PM EDT for Amelia County, Dinwiddie County, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2000, 6:08 PM EDT (22:08 UTC)
Expired
Jun 14, 2000, 6:45 PM EDT
In force
37 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Amelia County, VA, Dinwiddie County, VA

The radar

The Norfolk radar (KAKQ), 75 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:30 PM EDTHail 1Mc Kenney, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS51 KAKQ 142208
SVRAKQ
VAC007-053-142245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
608 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN AMELIA COUNTY IN CENTRAL VIRGINIA
  WESTERN DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 645 PM EDT

* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF DARVILLS...MOVING NORTH AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  WILSONS AT 610 PM
  FORD AT 615 PM
  EARLS AND AMMON AT 620 PM
  MANNBORO AT 625 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:15 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 14, 3:15 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT WED JUN 14 2000

DISCN:
18Z MSAS/SFC OBS/SAT PIX INDICATED FRNTL BNDRY WAS STILL
LAYING NR THE VA/NC BORDER (AT VA BCH) IN OUR CWA...THEN
EXTNDNG WNW TO S OF AKQ THEN N OF FVX.  TSRAS DEVELOPING
IN HOT/HUMID AIRMASS OVR NCNTRL NC...WERE DRIFTING NNE CLS
TO SW CNTIES.  THESE PRODUCING HEAVY RAINS.

FRNT WILL LIFT SLOWLY N TNGT...BUT THINK IT WILL TAKE UNTIL
SOMETIME (LATE?) THU MORNG FOR IT TO CLR OUR EXTRM NRN/NE
CNTIES.  SO...VA NRN NECK/LWR MD AND VA ERN SHR SHUD REMAIN
MSTLY CLDY OR CLDY TNGT.  CLDS OVR OUR NRN VA PIEDMONT CNTIES
MAY BREAK UP THIS EVENG...BUT LWR CLDS/SOME FOG CUD REDEVELOP
LATER TNGT DUE TO COMBO OF HI DWPTS AND LGT ESE WND.  ALNG
AND S OF THE FRNT...A 20 OR 30 POP FOR EVENG SHRA OR TSRA.
OTHERWISE...PC SKY.

ON THU...UA RDG MOVES OFF THE CST AND A WK COLD FRNT APPROACHES
THE REGION LATE AFTN/EVENG...THEN DRIFTS ACRS AREA THU NGT
INTO FRI MORNG (BEFORE WASHING OUT).  SINCE LITTLE OR NO
DYNAMICS...BUT SOME LIFT...SHUD BE JUST WDLY SCTD OR SCTD
AIRMASS SHRAS OR TSRAS.

ON FRI...WITH RISING HGTS/SFC HI PRES BLDG INLAND FM OFF THE
MID-ATLC/SE CST...BELIEVE FA WILL BE PS AND HOT (AROUND 90
AND WILL LIKELY BE SOME LWR 90S.  BELIEVE ANY SIGNIFICANT
CONVECTION WILL BE SHUNTED WNW OF OUR CWA.  BUT...WILL CARRY
A 30 POP FOR AFTN TSRA IN VA/NC PIEDMONT CNTIES.

.AKQ...NONE.

GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:33 PM EDTSevere Thunderstorm WarningAKQMecklenburg27 min
Jun 14, 4:42 PM EDTSevere Thunderstorm WarningAKQLunenburg33 min
Jun 14, 6:47 PM EDTSevere Thunderstorm WarningAKQDinwiddie, City of Petersburg28 min
Jun 14, 6:49 PM EDTSevere Thunderstorm WarningAKQSouthampton, Sussex26 min
Jun 14, 7:15 PM EDTSevere Thunderstorm WarningAKQSouthampton, City of Franklin30 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.